Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 18, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 18, 2021, 6:19 AM MST for Santa Cruz County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 6:19 AM MST (13:19 UTC)
Expired
Jul 18, 2021, 7:00 AM MST
In force
41 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 1.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS85 KTWC 181319
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
619 AM MST Sun Jul 18 2021
 
AZZ503-507-513-181400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
619 AM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ COUNTY UNTIL 700 AM
MST...

At 617 AM MST, Doppler radar was tracking a cluster of strong 
thunderstorm near Elgin and Nogales, moving west at 5 mph.

Locally heavy rainfall and winds in excess of 40 mph will be 
possible with these storms.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake
State Park, Nogales International Airport, Tumacacori, Amado, Kino
Springs, Pena Blanca Lake, Canelo and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11122 3172 11106 3167 11048 3133 11052
      3133 11108
TIME...MOT...LOC 1317Z 067DEG 6KT 3156 11058 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:34 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 2:34 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 AM MST Sun Jul 18 2021

.SYNOPSIS...After a decrease in shower and thunderstorm activity on
Saturday, there will be an upswing in thunderstorms today. This
increase in shower and thunderstorm activity will continue through
most of this coming work week. High temperatures will generally
remain at or slightly below normal readings.

&&

.DISCUSSION...There was a decrease in thunderstorm activity on
Saturday but that will change today into this coming work week. An
upper low spinning off the coast of central Baja will lift northward
today as the upper high shifts to a position over the Four Corners.
This upper low should provide some upper-level support for more
widespread coverage in showers and thunderstorms this afternoon and
evening. Although the airmass over SE AZ had undergone some drying
in the past 24 hours, moisture remained adequate enough for locally
heavy rainfall. That said, WPC upgraded the excessive rainfall
outlook to a slight risk category for today. The latest HRRR and
HREF target mainly Santa Cruz into Cochise, southern Graham and
southern Greenlee counties with the heaviest rainfall amounts by
late this evening. Beyond today, the concern for heavy rainfall will
continue through the week as the upper high becomes established over
the Four Corners region. Eventually, a few more of the larger washes
and mainstem rivers could experience significant flows by next
weekend.

&&

.AVIATION...Valid through 19/12Z.
FEW-SCT clouds at 8k-12k ft MSL and BKN-OVC clouds AOA 20k ft MSL
thru 18/17Z, then SCT-BKN clouds at 8k-12k ft MSL til 19/05Z. Slowly
diminishing clouds aft 19/05Z. ISOLD -SHRA/-TSRA thru 18/17Z, then
SCT-NMRS SHRA/TSRA developing and persisting through the evening
hours tonight before diminishing. Wind gusts to 45 kts possible near
any TSRA along with MVFR conditions and mountain obscurations.
Otherwise, SFC wind generally less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across most of southeast Arizona the next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will be in the 27-37 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds will
generally be less than 15 mph and follow normal diurnal trends when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 18, 6:19 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
619 AM MST Sun Jul 18 2021

AZZ503-507-513-181400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
619 AM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ COUNTY UNTIL 700 AM
MST...

At 617 AM MST, Doppler radar was tracking a cluster of strong
thunderstorm near Elgin and Nogales, moving west at 5 mph.

Locally heavy rainfall and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake
State Park, Nogales International Airport, Tumacacori, Amado, Kino
Springs, Pena Blanca Lake, Canelo and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11122 3172 11106 3167 11048 3133 11052
      3133 11108
TIME...MOT...LOC 1317Z 067DEG 6KT 3156 11058

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:50 PM MSTSpecial Weather StatementTWCCochise25 min
Jul 17, 8:04 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 17, 8:28 PM MSTSpecial Weather StatementTWCCochise32 min
Jul 18, 7:55 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 18, 11:57 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 1:00 PM MSTAreal Flood AdvisoryTWCGraham109 min
Jul 18, 1:28 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz11 hr
Jul 18, 2:36 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 18, 3:05 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Jul 18, 3:36 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 18, 4:08 PM MSTFlash Flood Warning Considerable damage threatTWCGreenlee112 min
Jul 18, 4:10 PM MSTSpecial Weather StatementTWC35 min
Jul 18, 4:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee119 min
Jul 18, 4:21 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 18, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Jul 18, 4:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 18, 4:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 18, 4:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.